Alert archive / Texas / Wind Advisories in 2022

Wind Advisory 3, NWS Austin/San Antonio, TX

March 10, 202233 counties in Texas

NWS Austin/San Antonio, TX issued this wind advisory at Mar 10, 2022, 1:49 PM CST for 33 counties in Texas. It took effect at Mar 11, 2022, 12:00 PM CST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Mar 10, 2022, 1:49 PM CST (19:49 UTC)
In effect from
Mar 11, 2022, 12:00 PM CST
Expired
Mar 12, 2022, 12:00 AM CST
In force
12 hr
Issued by
NWS Austin/San Antonio, TX
All 33 counties

Atascosa County, TX, Bandera County, TX, Bastrop County, TX, Bexar County, TX, Blanco County, TX, Burnet County, TX, Caldwell County, TX, Comal County, TX, DeWitt County, TX, Dimmit County, TX, Edwards County, TX, Fayette County, TX, Frio County, TX, Gillespie County, TX, Gonzales County, TX, Guadalupe County, TX, Hays County, TX, Karnes County, TX, Kendall County, TX, Kerr County, TX, Kinney County, TX, Lavaca County, TX, Lee County, TX, Llano County, TX, Maverick County, TX, Medina County, TX, Real County, TX, Travis County, TX, Uvalde County, TX, Val Verde County, TX, Williamson County, TX, Wilson County, TX, Zavala County, TX

The radar

The Austin/San Antonio radar (KEWX), 57 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 7.8 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2022-03-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2022-03-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1973 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

391 
WWUS74 KEWX 101949
NPWEWX

URGENT - WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
149 PM CST Thu Mar 10 2022

TXZ171>173-183>194-202>209-220>225-110900-
/O.NEW.KEWX.WI.Y.0003.220311T1800Z-220312T0600Z/
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Atascosa-Wilson-
Karnes-Gonzales-De Witt-Lavaca-
Including the cities of Llano, Burnet, Georgetown, Del Rio, 
Rocksprings, Leakey, Kerrville, Bandera, Fredericksburg, Boerne, 
Blanco, San Marcos, Austin, Bastrop, Giddings, Brackettville, 
Uvalde, Hondo, San Antonio, New Braunfels, Seguin, Lockhart, 
La Grange, Pleasanton, Floresville, Karnes City, Gonzales, Cuero,
and Hallettsville
149 PM CST Thu Mar 10 2022

...WIND ADVISORY IN EFFECT FROM NOON FRIDAY TO MIDNIGHT CST
FRIDAY NIGHT...

* WHAT...North winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of south central Texas.

* WHEN...From noon Friday to midnight CST Friday night.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
263 
WWUS74 KEWX 110921
NPWEWX

URGENT - WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
321 AM CST Fri Mar 11 2022

TXZ171>173-183>194-202>209-220>225-120600-
/O.CON.KEWX.WI.Y.0003.220311T1800Z-220312T0600Z/
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Atascosa-Wilson-
Karnes-Gonzales-De Witt-Lavaca-
Including the cities of Llano, Burnet, Georgetown, Del Rio, 
Rocksprings, Leakey, Kerrville, Bandera, Fredericksburg, Boerne, 
Blanco, San Marcos, Austin, Bastrop, Giddings, Brackettville, 
Uvalde, Hondo, San Antonio, New Braunfels, Seguin, Lockhart, 
La Grange, Pleasanton, Floresville, Karnes City, Gonzales, Cuero,
and Hallettsville
321 AM CST Fri Mar 11 2022

...WIND ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO MIDNIGHT
CST TONIGHT...

* WHAT...North winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of south central Texas.

* WHEN...From noon Friday to midnight CST Friday night.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
583 
WWUS74 KEWX 111744
NPWEWX

URGENT - WEATHER MESSAGE
National Weather Service Austin/San Antonio TX
1144 AM CST Fri Mar 11 2022

TXZ217>219-228-120600-
/O.EXA.KEWX.WI.Y.0003.220311T1800Z-220312T0600Z/
Maverick-Zavala-Frio-Dimmit-
Including the cities of Eagle Pass, Crystal City, Pearsall, 
and Carrizo Springs
1144 AM CST Fri Mar 11 2022

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

* WHAT...North winds 15 to 25 mph with gusts up to 40 mph 
  expected.

* WHERE...Maverick, Zavala, Frio and Dimmit Counties.

* WHEN...From noon Friday to midnight CST Friday night.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

TXZ171>173-183>194-202>209-220>225-120600-
/O.CON.KEWX.WI.Y.0003.220311T1800Z-220312T0600Z/
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Atascosa-Wilson-
Karnes-Gonzales-De Witt-Lavaca-
Including the cities of Llano, Burnet, Georgetown, Del Rio, 
Rocksprings, Leakey, Kerrville, Bandera, Fredericksburg, Boerne, 
Blanco, San Marcos, Austin, Bastrop, Giddings, Brackettville, 
Uvalde, Hondo, San Antonio, New Braunfels, Seguin, Lockhart, 
La Grange, Pleasanton, Floresville, Karnes City, Gonzales, Cuero,
and Hallettsville
1144 AM CST Fri Mar 11 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT...

* WHAT...North winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of south central Texas.

* WHEN...From noon Friday to midnight CST Friday night.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this wind advisory went out at Mar 10, 11:34 AM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Mar 10, 11:34 AM CST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1134 AM CST Thu Mar 10 2022

.AVIATION...

TAFs are quite busy over the forecast period, as a cold front remains
on track to move through the area from north to south during the day
tomorrow. Expect the front to be arriving at AUS and DRT around 14Z
Friday morning, and SAT/SSF by 17Z. Winds will turn gusty out of the
north as this occurs, with gusts to 30 MPH possible at all of our
aerodromes Friday afternoon.

The other big impact of the period will be cig, and consequentially
categorical reductions at our terminals. Expect a drop to MVFR at all
terminals overnight tonight, with further reductions to IFR/LIFR
possible early tomorrow morning at the I-35 aerodromes. Have
eliminated mention of LIFR at AUS for this forecast cycle, as
numerical guidance has backed off on cig forecasts throughout the
morning hours. Far greater confidence in further deterioration to
LIFR exists at SAT and SSF, with thresholds being crossed near
daybreak tomorrow. Following the front's passage during the mid-late
morning hours, all sites should see a gradual improvement in cigs and
flight cats. Return to MVFR, perhaps even VFR, looks likely during
the last 12 hours of the extended forecast period at AUS and SAT.
Have accounted for this, and said improvements will be incorporated
at SSF and DRT once inside of 24 hours.

&&

.PREV DISCUSSION... /ISSUED 544 AM CST Thu Mar 10 2022/

AVIATION (12Z TAFs)...

VFR conditions prevail across South Central Texas under clear skies.
There is a band of low stratus between COT-LRD-HBV that may briefly
work north into the area this morning, south of a PEZ-UVA-5T9 line,
before mixing out late morning. Otherwise VFR conditions through the
day and evening. Low stratus along with patchy fog and drizzle is
forecast to gradually develop 06Z-12Z Friday, ahead of a strong cold
front, resulting in IFR to LIFR conditions.

PREV DISCUSSION... /ISSUED 321 AM CST Thu Mar 10 2022/

SHORT TERM (Today through Friday)...

Southwest to westerly mid and upper level flow and southerly low
level flow will lead to mostly sunny and warm conditions today. Some
low clouds may briefly work into far southern areas of the CWA from
the south after sunrise, but these should mix out rather quickly.
After a cool morning start high temperatures today rebound nicely
into the low to mid 70s for most areas. Low level moisture steadily
increases tonight leading to the development of low stratus and
patchy drizzle and fog overnight ahead of the approaching strong
cold front.

The shallow, yet cold and dense, airmass behind the front is poised
to arrive into the Hill Country and southern Edwards Plateau around
5-9AM Friday, into the I-35 corridor 8-11AM, and the southern and
southeast counties of the CWA between 10AM-1PM. Initially some
showers are possible along and ahead of the front, then isentropic
upglide developing over the shallow, cold airmass will lead to the
development of some post frontal chances for rain and a slight
chance for a wintry mix across the northern Hill Country.

Temperatures will fall sharply behind the front through the morning
and early afternoon. The temperature forecast leans heavily toward a
blend of the NAMNest/NAM12, which typically handles shallow, cold
airmasses like these better this far south. Behind the front we are
forecasting temperatures across the Hill Country to drop into the
low to mid 30s in the morning, and into the upper 30s to low to mid
40s across the I-35 corridor by midday. The colder NAMNest/NAM12
solutions are indicating some areas of the northern Hill Country,
across Gillespie, Kerr, and northern Edwards counties, reaching
freezing Friday morning before the precipitation ends. We have
introduced a slight chance of light freezing rain for these
locations. The freezing rain would be confined mainly to elevated
metal type objects, with no impacts to surface roads currently
expected. There is also a slight chance that some sleet could mix
across northern Gillespie, Llano, and Burnet counties by early
afternoon, as the cold layer deepens and cools enough just before
downglide develops and precipitation chances end. No significant
impacts from this are expected, if it even occurs. The remainder of
the area's precipitation chances will remain a cold rain, ending
west to east through the mid and late afternoon.

Finally, windy conditions will develop behind the front. Sustained
winds of 20-25 mph are expected by afternoon across the region with
gusts 30-40 mph. There a some locations that could slightly exceed
this. Future shifts will be looking at wind advisory potential.
Regardless, these blustery winds will make it feel much colder, with
wind chill values in the 20s across the Hill Country and low 30s
along and east of the I-35 corridor.

LONG TERM (Friday Night through Wednesday)...

Elevated wind speeds and gusts will persist Friday night into
Saturday morning, and wind chills will be extra harsh for a mid March
evening. The lack of decoupling at 12Z Saturday may keep many
locations south of Hwy 90 from reaching freezing but, much colder
air will have spilled into the northern Hill Country, and a hard
freeze will be likely there. Since we'll only be a few days removed
from the last freeze from Wednesday morning, there are no plans for
a Freeze Warning. However, it is interesting to note that we are
getting a good separation from the average last freeze of the season
for a couple of our climate stations. This is probably more of an
anomaly than usual, considering Texas is enduring a La Nina cycle.
However, latest freeze dates extend all the way into mid April at AUS
Bergstrom, so projecting when the last freeze of the year will occur
is a challenge from one location to the next. A smaller part of
South Central TX will see a second freeze, and this time, protected
valleys will be the primary areas with light winds. After Sunday
morning, no other freezing temperature days are anticipated through
at least next Friday.

Return flow days Sunday and Wednesday could lead to some locally
elevated fire weather conditions after another front brings a return
of dry air Tuesday. This front comes with a decent sized disturbance
which have the recent deterministic models trending toward a possible
round of storms over eastern counties mainly Tuesday morning.
However, the run-to-run trends on the storm system strength and
timing are a bit jumpy, so will handle with low confidence for now,
and keep PoPs low and just over the far east. A fairly fast moving
zonal flow pattern aloft next week means the fast moving disturbances
will bring day to day timing challenges, but perhaps with some
increased confidence in keeping us out of another freezing
temperature day going into late March.

CLIMATE
Average last freeze dates:
AUS   Mar 13th
ATT   Feb 15th
SAT   Feb 24th
DRT   Feb 29th

Latest freeze dates:
AUS   Apr 16th
ATT   Apr 9th
SAT   Apr 3rd
DRT   Mar 31st

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              72  47  58  30  57 /   0  30  80   0   0
Austin Bergstrom Intl Airport  72  47  59  29  57 /   0  30  80   0   0
New Braunfels Muni Airport     74  49  59  30  59 /   0  30  70   0   0
Burnet Muni Airport            73  41  51  27  56 /   0  20  70   0   0
Del Rio Intl Airport           76  52  67  32  63 /   0  -   20   0   0
Georgetown Muni Airport        72  44  57  27  56 /   0  40  70   0   0
Hondo Muni Airport             74  49  65  27  61 /   0  20  50   0   0
San Marcos Muni Airport        73  47  59  28  58 /   0  30  80   0   0
La Grange - Fayette Regional   73  50  62  31  56 /   0  10  70  -    0
San Antonio Intl Airport       73  50  61  30  58 /   0  30  70   0   0
Stinson Muni Airport           75  53  66  32  61 /   0  20  70   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...Quigley
Long-Term...Treadway
Decision Support...KCW
Hazardous weather outlook, Mar 10, 3:19 AM CST, 10 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
319 AM CST Thu Mar 10 2022

TXZ171>173-183>194-202>209-217>225-228-111000-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
319 AM CST Thu Mar 10 2022

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

No hazardous weather expected for today and tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Windy conditions are expected across the entire area on Friday and
Friday evening after the passage of a strong cold front. Winds of
20 to 30 mph with gusts up to 40 mph are expected. A Wind
Advisory could be needed.

Much colder conditions are forecast behind the front. There is a
slight chance for light freezing rain and sleet behind the front
Friday morning and early afternoon across portions of northern
Edwards, Kerr, Gillespie, Llano and Burnet counties. No impacts
are expected on roadways, with any freezing rain accumulation, if
it where to occur, remaining very light and confined to elevated
metal objects.

A hard freeze is expected Friday night through Saturday morning
across the entire Hill Country with a light freeze across most of
the remainder of the area. A light freeze is also expected across
some areas on Sunday morning. Those with garden and agricultural
interests should take protective actions to minimize damage to
sensitive plants Friday night through Saturday morning and again
Sunday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Nearby

Wind Advisories in Texas, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.